Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Morristown, TN

March 29, 2002Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 2002, 8:46 PM CST for Bledsoe County, Sequatchie County, Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 8:46 PM CST (02:46 UTC)
Expired
Mar 29, 2002, 9:45 PM CST
In force
59 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:10 PM CSTThunderstorm WindPikeville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 300246
SVRMRX
TNC007-153-300345-
/NEW.KMRX.SV.W.0018.300246-300345/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 945 PM CST

* AT 844 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF DUNLAP...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALIO AROUND 900 PM CST
  BRAYTON AROUND 910 PM CST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. $$

LAT...LON 3574 8522 3533 8551 3525 8536 3574 8496

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 29, 7:45 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EST FRI MAR 29 2002

WILL GET AN UPDATE OUT BEFORE IT GETS TOO BUSY.  THUNDERSTORMS
ROLLING THROUGH MIDDLE TENNESSEE WITH SOME SHOWERS AND THUNDERSTORMS
BEGINNING TO MOVE OFF THE PLATEAU INTO THE TENNESSEE VALLEY.  LATEST
MODEL RUNS INDICATE SOME WEAKENING OF THESE STORMS AS THE MOVE ONTO
THE PLATEAU...HOWEVER CANNOT RULE OUT SOME ISOLATED SEVERE.  THESE
STORMS WILL CONTINUE OFF AND ON ALL THROUGH THE NIGHT.  WILL UPDATE
THE ZONES TO REMOVE THE EVENING WORDING...OTHERWISE ONLY MINOR
COSMETIC CHANGES.  CONTINUING THE WIND ADVISORY IN THE HIGHER
ELEVATION ZONES.

.MRX...
NC...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES VAZ001>002...VAZ006.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.